Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

May 11, 2016Gordon County, Georgia

NWS Atlanta, GA issued this special weather statement at May 11, 2016, 3:13 PM EDT for Gordon County, Georgia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2016, 3:13 PM EDT (19:13 UTC)
Expired
May 11, 2016, 3:45 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA

County Gordon County, GA

The radar

The Northeast Alabama radar (KHTX), 118 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 3:30 PM EDTTSTM WND DMG1 Sse Damascus, GAA FARM SUPPLY COMPANY REPORTS PEA SIZED HAIL AND WINDS THAT DESTROYED A 20 BY 20 TIN SHED ON NORTH INDUSTRIAL BLVD NE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

091 
WWUS82 KFFC 111913
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
313 PM EDT WED MAY 11 2016
 
GAZ012-111945-
GORDON GA-
313 PM EDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR GORDON COUNTY UNTIL 345 PM EDT...

AT 312 PM EDT...A STRONG THUNDERSTORM WAS OVER RESACA...OR NEAR
CALHOUN...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...40 TO 50 MPH WIND...UP TO PENNY SIZED HAIL...FREQUENT 
           CLOUD TO GROUND LIGHTNING AND HEAVY RAIN. 

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT 
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD 
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN 
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY. 
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE 
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS 
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN. 

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CALHOUN...RESACA...RANGER...REDBUD...NICKELSVILLE...SUGAR VALLEY...
SONORAVILLE...OOSTANAULA AND AUDUBON.

LAT...LON 3462 8491 3462 8488 3453 8465 3449 8466
      3439 8487 3440 8495 3438 8496 3438 8497
      3440 8498 3438 8498 3456 8506 3462 8494
      3462 8493 3463 8491
TIME...MOT...LOC 1912Z 315DEG 14KT 3455 8494 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 11, 1:27 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 11, 1:27 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE Peachtree City GA
127 PM EDT WED MAY 11 2016

.PREV DISCUSSION... /issued /

UPDATE...

The latest regional surface analysis shows high pressure in
control from the sandhills of the Carolinas through central and
south Georgia. On the north side of this feature, a moist
southwest flow will prime the environment for approaching
shortwave later today. Trajectory of this feature looks to be more
toward the east than south with time taking it over the Carolinas
but certainly enough momentum in our area it appears to warrant
chance pops late this afternoon.

Southern extent of pop axis remains in question with some of the
short term hi-res guidance taking a broken line well south of I20.
Others are less aggressive and for now will limit to slight chance
but bring pop/no pop zone further south with this update. Given
instability expected, there certainly could be some strong storms
but these will be confined to the far northern tier of the
forecast area.

Deese

PREV DISCUSSION... /issued /

PREV DISCUSSION... /ISSUED 358 AM EDT WED MAY 11 2016/

SHORT TERM /TODAY THROUGH THURSDAY/...
CURRENT MOSAIC RADAR LOOP SHOWS A LINE OF SHOWERS AND
THUNDERSTORMS MOVING SE ACROSS KY AND TN THIS MORNING. THIS LINE
IS EXPECTED TO MOVE INTO N GA JUST BEFORE DAYBREAK...BUT ALL OF
OUR MODELS ARE SHOWING IT WEAKENING AND DISSIPATING BEFORE IT
REACHES OUR AREA. THIS LINE IS ASSOCIATED WITH THE WEAKENING
FRONTAL SYSTEM TO OUR NORTH AND WEST THAT WILL CONTINUE TO ROTATE
AROUND THE HIGH PRESSURE RIDGE THAT IS NOSING INTO THE
SOUTHEASTERN U.S. FROM THE CAROLINA/GEORGIA COAST. THIS FRONTAL
SYSTEM WILL CONTINUE TO BRING INCREASED SHRA/TSRA CHANCES MAINLY
TO NORTH GA THIS AFTERNOON AND TONIGHT...BUT WITH WEAK
INSTABILITIES NOT EXPECTING ANY SEVERE STORMS. FOR NOW ONLY
LOOKING AT A 20 TO 30 PERCENT CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. NORTH AND CENTRAL GA ARE CURRENTLY
UNDER A GENERAL THUNDERSTORM OUTLOOK FROM SPC TODAY AND THU. TEMPS
WILL BE MAINLY IN THE 80S ACROSS THE AREA THROUGH THE SHORT TERM
WITH LOWS IN THE 60S.

01

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
ALTHOUGH THE GFS IS SLIGHTLY FASTER THAN THE ECMWF... BOTH MODELS
PUSH A COLD FRONT INTO NORTH GA THURSDAY EVENING... THEN ACROSS
THE REST OF THE FORECAST AREA THURSDAY NIGHT AND FRIDAY. EXPECTING
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF
THE FRONT... WITH THE GREATEST STORM THREAT PUSHING INTO NORTH GA
THURSDAY EVENING. ALTHOUGH NOT EXPECTING ANYTHING WIDESPREAD...
IT APPEARS 25-35KTS OF DEEP LAYER SHEAR AND 500-1000 J/KG OF
MUCAPE COULD SUPPORT A FEW STRONG TO POSSIBLY SEVERE STORMS ALONG
AND JUST AHEAD OF THE FRONT. SPC HAS PLACED MAINLY NORTH GA IN A
MARGINAL RISK AREA FOR THURSDAY NIGHT... THEN ACROSS CENTRAL AND
SOUTH GA ON FRIDAY. THIS SYSTEM EXITS THE REGION BY FRIDAY EVENING
WITH A MUCH DRIER AND MORE STABLE AIR MASS SETTLING INTO THE AREA
FOR THE WEEKEND. HIGH PRESSURE WILL BREAK DOWN ON MONDAY AND A
SERIES OF UPPER DISTURBANCES WILL BRING A CHANCE OF SHOWERS AND
SLIGHT CHANCE OF THUNDERSTORMS BACK TO THE AREA BY TUESDAY.

OTHERWISE... BEHIND FRIDAYS COLD FRONT... A COOL NORTHWEST FLOW
WILL BRING NEAR NORMAL TEMPERATURES TO THE AREA FOR THE WEEKEND.
THEN A DEVELOPING SOUTHERLY FLOW BY MONDAY WILL BRING A WARMING
TREND FOR THE FIRST OF NEXT WEEK. 39

&&

.AVIATION...
18Z UPDATE...

As upper level system moves into portions of far north GA,
beginning to see some SHRA and TSRA in these areas. Further south,
closer to the ATL terminals, much more isolated activity and have
chosen to handle with VCSH. Otherwise, a VFR forecast in store
with only an approaching frontal system to be concerned with on
Thursday. Looks like main effects will be late requiring only ATL
to have a PROB30 at this time.

//ATL CONFIDENCE...18Z UPDATE...
Medium on TSRA chances.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          87  65  89  65 /  30  30  30  40
Atlanta         85  67  86  66 /  20  30  30  50
Blairsville     80  60  82  60 /  40  20  50  50
Cartersville    85  63  86  63 /  30  30  40  50
Columbus        87  66  89  67 /   5   5  30  40
Gainesville     83  66  86  65 /  30  30  30  50
Macon           89  64  90  67 /  10  10  30  30
Rome            85  62  86  62 /  20  20  40  50
Peachtree City  86  62  86  63 /  20  20  30  40
Vidalia         88  66  90  68 /  20  30  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....31
AVIATION...Deese
Hazardous weather outlook, May 11, 2:28 PM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
228 PM EDT WED MAY 11 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
228 PM EDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP NORTH
OF THE INTERSTATE 20 CORRIDOR THIS AFTERNOON AND INTO THE EVENING
HOURS. STRONG TO EVEN ISOLATED SEVERE STORMS WILL BE
POSSIBLE...ESPECIALLY ACROSS THE FAR NORTHEAST TIER OF THE
FORECAST AREA WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS.

WEATHER HAZARDS EXPECTED...
DAMAGING WINDS...LARGE HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY... THEN
AGAIN MONDAY AND TUESDAY. A FEW STORMS THURSDAY NIGHT AND FRIDAY
COULD BE STRONG WITH GUSTY WINDS... SMALL HAIL AND FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 11, 2:18 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
218 PM EDT WED MAY 11 2016

GAZ016-111845-
WHITE GA-
218 PM EDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHITE COUNTY UNTIL 245 PM
EDT...

AT 217 PM EDT...A STRONG THUNDERSTORM WAS NEAR HELEN...OR 7 MILES
NORTHWEST OF CLARKESVILLE...MOVING EAST AT 20 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CLEVELAND...HELEN...UNICOI STATE PARK...SAUTEE...LEAF...ROBERTSTOWN...ANNA
RUBY FALLS AND BATESVILLE.

LAT...LON 3474 8362 3473 8362 3472 8364 3469 8364
      3465 8366 3462 8364 3460 8364 3456 8363
      3455 8362 3460 8377 3476 8373
TIME...MOT...LOC 1817Z 285DEG 18KT 3466 8363
Special weather statement, May 11, 3:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
313 PM EDT WED MAY 11 2016

GAZ012-111945-
GORDON GA-
313 PM EDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR GORDON COUNTY UNTIL 345 PM EDT...

AT 312 PM EDT...A STRONG THUNDERSTORM WAS OVER RESACA...OR NEAR
CALHOUN...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...40 TO 50 MPH WIND...UP TO PENNY SIZED HAIL...FREQUENT
           CLOUD TO GROUND LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CALHOUN...RESACA...RANGER...REDBUD...NICKELSVILLE...SUGAR VALLEY...
SONORAVILLE...OOSTANAULA AND AUDUBON.

LAT...LON 3462 8491 3462 8488 3453 8465 3449 8466
      3439 8487 3440 8495 3438 8496 3438 8497
      3440 8498 3438 8498 3456 8506 3462 8494
      3462 8493 3463 8491
TIME...MOT...LOC 1912Z 315DEG 14KT 3455 8494

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:18 PM EDTSpecial Weather StatementFFCWhite27 min
May 11, 3:03 PM EDTSevere Thunderstorm WarningFFCWhite27 min
May 11, 3:21 PM EDTSevere Thunderstorm WarningFFCGordon24 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.